Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 231, NWS North Platte, NE

August 25, 2019Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 25, 2019, 9:48 PM MDT for Sheridan County, Nebraska. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 9:48 PM MDT (03:48 UTC)
Expired
Aug 25, 2019, 10:45 PM MDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 151 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 10:00 PM MDTHAIL 2.757 N Hay Springs, NEPUBLIC REPORTED GOLF BALL TO BASEBALL SIZE HAIL. HAIL DAMAGE TO A VEHICLE. TIME ESTIMATED FROM RADAR.
Aug 25, 10:15 PM MDTHAIL 115 N Rushville, NEREPORT VIA SOCIAL MEDIA, TIME ESTIMATED.
Aug 25, 10:25 PM MDTTSTM WND DMGGordon, NEREPORTS OF POWER OUTAGES IN GORDON.
Aug 25, 10:25 PM MDTTSTM WND DMGRushville, NEPOWER OUTAGE IN RUSHVILLE AFFECTING OVER 450 PEOPLE.
Aug 25, 10:25 PM MDTHAIL 16 N Gordon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 9:33 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

129 
WUUS53 KLBF 260348
SVRLBF
NEC161-260445-
/O.NEW.KLBF.SV.W.0231.190826T0348Z-190826T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
948 PM MDT Sun Aug 25 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Sheridan County in the Panhandle of Nebraska...

* Until 1045 PM MDT.

* At 948 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Slim Buttes, or 11 miles southwest of Pine Ridge, moving
  southeast at 40 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection
  of Highway 87 and Craven Creek Road, Lone Butte, Intersection of
  Beaver Creek Road and White Clay Creek Road, Intersection of
  Highway 87 and Larabee Road, Mount Maria, Highway 250 crossing the
  Niobrara River, Walgren Lake State Recreation Area, Pine Ridge,
  Metcalf State Wildlife Management Area and Intersection of Highway
  87 and Antelope Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 106.
 Highway 250 between mile markers 29 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4300 10226 4297 10208 4242 10246 4253 10276
      4256 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0348Z 305DEG 35KT 4296 10276 

HAIL...2.00IN
WIND...70MPH
 
$$

Buttler
3 follow-up statements
347 
WWUS53 KLBF 260404
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1004 PM MDT Sun Aug 25 2019

NEC161-260445-
/O.CON.KLBF.SV.W.0231.000000T0000Z-190826T0445Z/
Sheridan NE-
1004 PM MDT Sun Aug 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

At 1003 PM MDT, severe thunderstorms were located along a line
extending from White Clay to near Hay Springs, moving southeast at 35
mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  Gordon around 1040 PM MDT.

Other locations impacted by these severe thunderstorms include Pine
Ridge, Intersection of Highway 87 and Craven Creek Road, Metcalf
State Wildlife Management Area, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Highway 250 crossing the Niobrara River,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 106.
 Highway 250 between mile markers 29 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4300 10226 4297 10208 4242 10246 4253 10276
      4256 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0403Z 296DEG 30KT 4297 10255 4268 10274 

HAIL...2.00IN
WIND...70MPH
 
$$

Buttler
394 
WWUS53 KLBF 260413
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1013 PM MDT Sun Aug 25 2019

NEC161-260445-
/O.CON.KLBF.SV.W.0231.000000T0000Z-190826T0445Z/
Sheridan NE-
1013 PM MDT Sun Aug 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

At 1012 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of White Clay to near Rushville, moving
east at 60 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and two inch hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Gordon around 1025 PM MDT.

Other locations impacted by these severe thunderstorms include Pine
Ridge, Intersection of Highway 87 and Craven Creek Road, Metcalf
State Wildlife Management Area, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Highway 250 crossing the Niobrara River,
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 106.
 Highway 250 between mile markers 29 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

A thunderstorm along this line produced 82 MPH winds at the Pine 
Ridge SD airport at 1003 PM MDT.  

&&

LAT...LON 4300 10226 4297 10208 4242 10246 4253 10276
      4256 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0412Z 290DEG 52KT 4296 10235 4266 10254 

HAIL...2.00IN
WIND...80MPH
 
$$

Buttler
277 
WWUS53 KLBF 260441
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1041 PM MDT Sun Aug 25 2019

NEC161-260449-
/O.EXP.KLBF.SV.W.0231.000000T0000Z-190826T0445Z/
Sheridan NE-
1041 PM MDT Sun Aug 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY WILL
EXPIRE AT 1045 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of and north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern and central Sheridan county until 1130 PM MDT.

LAT...LON 4300 10226 4297 10208 4242 10246 4253 10276
      4256 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0439Z 305DEG 35KT 4281 10206 4251 10226 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:37 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 25, 5:37 PM MDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun Aug 25 2019

.SHORT TERM...(This evening through Monday night)
Issued at 346 PM CDT Sun Aug 25 2019

The main concern heading into the short term will the chance for
thunderstorms late tonight and into early Monday morning. A
shortwave will move off the Black Hills and across northern
Nebraska. This wave will trigger thunderstorms across the northern
Nebraska and southern South Dakota border. The best timing for
thunderstorm development looks to be between 10pm and 6am CDT.
Thunderstorms will mainly impact locations north of Highway 2 before
spreading southeast across the central Sandhills early Monday
morning. Locations east of a Broken Bow to Springview line will then
be impacted towards the end of the event (between 4am and 7am CDT).
Thunderstorms will move off to the east as the morning progresses.
Primary threats will be strong winds and heavy rainfall. Up to an
inch of new rainfall is expected across portions of the northern and
eastern Sandhills.

A dry forecast is in store for the region on Monday with cloudy
skies eventually giving way to partly cloudy skies by the afternoon.
Another low chance of rain and thunderstorms is possible Tuesday
night. Confidence is very low in development with the area of
concern being across southwest Nebraska. Severe weather risk is low
for the Tuesday night storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 PM CDT Sun Aug 25 2019

The extended period starts off quiet as upper level ridging builds
across the western US. Strong high pressure will therefore build
across the central US bringing dry and warmer conditions to the
area. Temperatures will rise from the low 70s on Tuesday into the
mid to upper 80s by Thursday. Clear skies at night will allow for
radiational cooling at night allowing temperatures to drop into the
mid to upper 40s in the middle of the week.

The next chance of thunderstorms arrives on Thursday night and into
Friday night. At this time, confidence in severe potential is too
low. Will continue to monitor this system over the upcoming days and
adjust the forecast accordingly.

Temperatures will cool off for the end of the week and into the
weekend as rain and clouds keep the atmosphere from warming up.
Highs will only rise into the low 70s with overnight lows dropping
into the low 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun Aug 25 2019

For the KLBF terminal: MVFR ceilings will develop overnight with
IFR ceilings expected toward 10z early Monday morning. Skies will
then clear out by late morning Monday. For the KVTN terminal:
Thunderstorms will be possible in the vicinity of the terminal
through 03z this evening. There is a good chance for
thunderstorms to impact the terminal between 3z and 7z this
evening. Visibilities may fall off to 3SM with moderate
thunderstorms. Winds may gust up to 45 KTS during this time as
well. Overnight, skies will scatter out with clear skies expected
after 17z Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 25, 9:39 PM MDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 PM CDT Sun Aug 25 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-270345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 PM CDT Sun Aug 25 2019 /939 PM MDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms are expected to move southeast
from South Dakota across portions of the Sandhills and north
central Nebraska overnight. A few storms may be severe with large
hail and damaging wind gusts as the main concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm chances return to the area during the day Friday.
The threat for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Gomez

In the hours before

Special weather statement, Aug 25, 5:10 PM MDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
510 PM MDT Sun Aug 25 2019

NEZ004-260000-
Sheridan NE-
510 PM MDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Clay, or near Pine Ridge, moving southeast at 25 mph.

Winds in excess of 40 mph and penny sized hail will be possible with
this storm.

Locations impacted include...
Gordon, White Clay, Clinton, Pine Ridge, Intersection of Highway 87
and Craven Creek Road, Intersection of Highway 87 and Larabee Road
and Mount Maria.

This includes Highway 20 between mile markers 99 and 106.

LAT...LON 4300 10229 4292 10210 4270 10225 4295 10264
      4300 10259
TIME...MOT...LOC 2310Z 304DEG 21KT 4298 10248

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:24 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Aug 25, 11:23 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, McPherson, Thomas67 min
Aug 26, 12:29 AM MDTSpecial Weather StatementLBFBlaine, Custer, Logan, Thomas61 min
Aug 26, 1:17 AM MDTSpecial Weather StatementLBFSheridan43 min
Aug 26, 1:18 AM MDTSpecial Weather StatementLBFKeya Paha42 min
Aug 26, 1:25 AM MDTSpecial Weather StatementLBFBlaine, Custer, Loup50 min
Aug 26, 1:26 AM MDTSpecial Weather StatementLBFCuster49 min
Aug 26, 1:51 AM MDTSpecial Weather StatementLBFBlaine, Thomas39 min
Aug 26, 1:53 AM MDTSpecial Weather StatementLBFCherry37 min
Aug 26, 2:11 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Thomas49 min
Aug 26, 2:25 AM MDTSpecial Weather StatementLBFThomas50 min
Aug 26, 2:32 AM MDTSpecial Weather StatementLBFHooker43 min
Aug 26, 2:59 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup61 min
Aug 26, 3:06 AM MDTSpecial Weather StatementLBFLogan24 min
Aug 26, 3:32 AM MDTSpecial Weather StatementLBFCuster28 min
Aug 26, 3:36 AM MDTFlash Flood WarningLBFBlaine, Custer, Loup6 hr
Aug 26, 3:55 AM MDTSevere Thunderstorm WarningLBFCuster35 min
Aug 26, 4:16 AM MDTSpecial Weather StatementLBFSherman29 min
Aug 26, 9:25 AM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup3 hr
Aug 26, 12:27 PM MDTAreal Flood AdvisoryLBFBlaine, Custer, Loup5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.